Flood, Morgan
- When
- May 12, 9:00 AM CST to May 13, 4:00 PM CST
- Where
- Morgan forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Although the rain had ended, runoff from the storms continued to aggravate the flooding situation across Central Illinois. The runoff continued to cause flooding problems on numerous county roads and basements.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Although the rain had ended, runoff from the storms continued to aggravate the flooding situation across Central Illinois. The runoff continued to cause flooding problems on numerous county roads and basements. Illinois Route 130 between Jasper and Richland counties remained flooded. In Jasper County, an elderly woman had to be evacuated from her home due to rising flood waters and another person had to be rescued after driving into a flooded area. No injuries were reported. Flooding continued in Effingham County with several motorists driving into flooded roadways and had to be rescued. No injuries were reported there. In Clark County, Illinois Route 1 was flooded south of Martinsville, as well as Old Route 40 between Martinsville and Casey. In Cumberland County, Illinois Route 121 west of Toledo was closed for a time due to flooding and Illinois Route 130 between Greenup and Charleston was closed as well. Several people in Villa Grove (Douglas County) had to be evacuated via boat due to rising waters in town. Several basements in Arcola (Douglas County) were flooded. In Shelby County, US Highway 51 near Moweaqua was closed due to the flooding. In Christian County, several roads were washed out. Two mudslides occurred at the Oak Hill Cemetary in Taylorville (Christian County), covering the road with mud. On Sunday evening in Decatur (Macon County), a mudslide occurred on Lake Shore Drive. No structures were affected by the mudslide. Train tracks on the east side of Decatur were washed out and had to be repaired. On Sunday near Riverton (Sangamon County), a levee was breeched on the Sangamon River flooding farmland. Several water treatment plants around the Sangamon County and a power plant in Springfield had to be sandbagged to prevent flooding of the facilities. The flooding caused the southbound lanes of Interstate 55 (southern Sangamon County) to be closed due to high water from Brush Creek near Divernon. In Morgan County, Illinois Route 78 at Illinois Route 104 remained closed due to the flooding. Also, 3 teenagers had to be rescued Sunday evening after driving into a flooded section of roadway near Jacksonville and were swept several feet downstream until the car came to rest next to a power pole. One man sustained minor leg injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 12:25 AM CST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
125 AM CDT SUN MAY 12 2002
OBVIOUS FCST CONCERNS CONTINUE TO BE FLOOD POTENTIAL.
06Z SFC ANALYSIS SHOWING WEAK AREA OF LOW PRESSURE INTO NE MO WITH
WF AHEAD OF SYSTEM LIFTING NORTH ACROSS CENT IL FROM NR BRL-PIA-CMI.
TRAILING CF EXTENDS BACK INTO NRN OK. MOSAIC RADAR LOOP SHOWING A
SOLID LINE OF TSRA EXTENDING FROM ORD-MCI...NW OF IL RVR IN CENT IL.
THIS ACTIVITY ONLY SLOWLY SAGGING SOUTH WITH MODERATE TO HEAVY
RAINFALL. FLWS CURRENTLY OUT FOR SEVERAL NW COUNTIES TIL 9 AM WITH
ONGOING FLOODING....WITH MORE WARNINGS LIKELY TO FOLLOW.
MODELS NOT SHOWING ANY SIGNIFICANT DIFFERENCES TO AFFECT THE
FORECAST. MO SFC WAVE WILL MOVE EAST ACROSS AREA THIS MORNING
HELPING TO ENHANCE CONVERGENCE AND PCPN ACROSS AREA. BEHIND
THIS...CF WILL GET A SLOW PUSH SE WITH TIME INTO SRN IND/IL BY
00Z/MON. IN RESPONSE...BAND OF HEAVY PCPN WILL SLOWLY SHIFT
SOUTH...REACHING I-70 AREAS BY THIS AFT. BY THIS EVENING...MOST OF
THE HEAVY RAINS SHOULD BE SOUTH OF I-70. NO QUESTION ABOUT HEAVY
RAINFALL POTENTIAL WITH EFFICIENT RAINS. W/V IMAGERY SHOWING GOOD
MOISTURE PLUME FROM TROPICS FEEDING INTO SYSTEM. HIGH PWS AND LOW
FFG SHOULD RESULT IN ADDITIONAL FLOOD/FLASH FLOOD WARNINGS. GOOD
INSTABILITY SOUTH OF I-70 COULD RESULT IN SEVERE STORMS AS WELL.
CURRENT FLOOD WATCH TIMING LOOKS GOOD AND EXPECT TO MAKE NO CHANGES.
ANOTHER S/W MOVES SE AROUND UPPER LOW ANCHORED ACROSS THE MIDWEST
LATE ON MON. MOISTURE SHOULD BE LACKING WITH THIS SYSTEM AND WILL
KEEP DRY...BUT ADD A FEW MORE CLDS INTO MON NGT. RIDGING BUILDS IN
FOR TUES/WED TO DRY THINGS OUT A BIT BEFORE NEXT SYSTEM AND
ASSOCIATED PCPN CHCS INCREASE BY THE END OF THE WEEK.
...PRELIMINARY CCF FOR COORDINATION PURPOSES...
SPI TB 068/046 063/043 064 36+53
PIA WB 065/045 062/042 064 36+40
DEC TB 069/046 062/043 063 36+53
CMI TB 069/045 062/042 062 36+63
MTO TB 073/047 062/043 062 36+63
LWV TE 078/052 062/045 064 36++4
.ILX...FLOOD WATCH TODAY NORTH OF I-70.
FLOOD WATCH TODAY AND TONIGHT SOUTH OF I-70.
FRIEDERSILZ027>031-036>038-040>057-061>063-066>068-071>073-121300- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT SUN MAY 12 2002 ...FLOODING POTENTIAL THROUGH TONIGHT... ...SEVERE WEATHER POTENTIAL TODAY SOUTH OF I-70... A COLD FRONT WILL PUSH SLOWLY SOUTH ACROSS CENTRAL ILLINOIS TODAY...THEN INTO SOUTHERN ILLINOIS TONIGHT. THUNDERSTORMS WILL FOCUS ALONG AND AHEAD OF THE FRONT AS IT SLOWLY MOVES SOUTH TO NEAR I-70 BY EARLY THIS EVENING AND INTO THE OHIO VALLEY BY MONDAY MORNING. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL AT TIMES. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE ALONG WITH LOCALIZED FLOODING. THE HEAVY RAIN THREAT WILL TAPER OFF IN AREAS NORTH OF I-72 BY THIS AFTERNOON. SEVERE WEATHER IS ALSO POSSIBLE ALONG THE FRONT SOUTH OF I-70 BY THIS AFTERNOON. NOT ONLY WILL FLASH FLOODING BE A THREAT...THE RISK FOR LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS. FRIEDERS
The national radar mosaic for the moment the first event began.
19 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301835, 5301837, 5301847, 5301851, 5301840, 5301843, 5301848, 5301849, 5301852, 5301838, 5301842, 5301836, 5301853, 5301841, 5301844, 5301845, 5301839, 5301846, 5301850.